Alert archive / Illinois / Tornado Warnings in 1998
Tornado Warning 23, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Apr 13, 1998, 7:50 PM CDT for Jefferson County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 13, 1998, 7:50 PM CDT (00:50 UTC)
- Expired
- Apr 13, 1998, 8:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Jefferson County, IL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 6:30 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 406 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
336 WFUS1 KPAH 140049 RRA TORPAH ILC081-140130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 750 PM CDT MON APR 13 1998 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 830 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHERN ILLINOIS ...JEFFERSON COUNTY A TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR IDLEWOOD BY 755 PM. AT 745 PM...PADUCAH DOPPLER RADAR DETECTED THE TORNADO ABOUT 40 MILES NORTHWEST OF MARION NEAR RICHVIEW. MOVEMENT WAS EAST AT 40 MPH. THIS IS A VERY DANGEROUS SITUATION -- TAKE COVER NOW. THIS TORNADO IS CAPABLE OF PRODUCING INCREDIBLE DESTRUCTION. ACT QUICKLY...YOUR LIFE MAY DEPEND ON IT. MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR LIE FLAT IN A DITCH OR CULVERT. DO NOT TRY TO OUTRUN A TORNADO IN YOUR CAR.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 13, 1:15 PM CDT, 6 hours 35 minutes earlier.
Area forecast discussion, Apr 13, 1:15 PM CDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CDT MON APR 13 1998 THUNDERSTORM POTENTIAL/SEVERITY NEXT FEW DAYS IS MAIN CONCERN. VORTICITY CENTER NOTED ON SATELLITE LOOPS OVER NORTHEAST MISSOURI SEEMINGLY HANDLED A BIT BETTER BY ETA. VORTICITY CENTER MOVES INTO CENTRAL ILLINOIS BY 00Z WITH TAIL PORTION INTO NORTHERN ARKANSAS. ATMOSPHERE STILL CAPPED AND SFC-BASED LIFTED INDICIES SUGGEST CURRENT STORMS MOVING INTO SEMO/S IL MAY REMAIN BLO SEVERE LIMITS. DEWPOINT INCREASE HAS BEEN SLOW...WITH VALUES LOWER THAN ETA FORECASTS. ALSO THE EXTENSIVE CLOUD COVER ACROSS REGION HAS NOT HELPED TO FURTHER DESTABILIZE THE AIRMASS. SO ETA FORECAST LI/CAPE ETC MAY BE SOMEWHAT OVERDONE IN THIS AREA. HOWEVER...WITH H5 JET MAX AND H3 DIFFLUENCE AND HIGHER DEWPOINTS AND TAIL OF VORT... ANOTHER LINE OF STORMS IS LIKELY TO FORM OVER MISSOURI/ARKANSAS AND MOVE THIS WAY. THEREFORE MENTION OF STORMS FOR ALL ZONES THIS EVENING...PERHAPS ALL-NIGHT MENTION FOR EASTERNMOST AREAS. . AS LIFT AND DEEPER MOISTURE SHIFTS EAST LATE TONIGHT/TUESDAY SHOULD BE ONLY MINIMAL CHANCES OF STORMS TUESDAY...PERHAPS WAITING UNTIL TUESDAY NIGHT/WEDNESDAY AS NEXT VORT CENTER APPROACHES IN BROAD SW UPPER FLOW. SFC WINDS SHOULD CONTINUE GUSTY THROUGH EVENING HOURS. SEVERAL SITES HAVE NEARLY REACHED WIND ADVISORY CRITERIA OVER SEMO AND S IL...BUT NOT WIDESPREAD ENOUGH AS YET TO ISSUE. SUGGEST CONTINUING TO MENTION WINDY IN EVENING FORECASTS...BUT TRENDING DOWNWARD OVERNIGHT AS TIGHT GRADIENT LIFTS EAST. NUMERICAL GUIDANCE IS CLOSE ON TEMPS AND SEE NO REASON TO SUGGEST MUCH DEVIATION. SDB
In the hours before
Special weather statement, Apr 13, 7:05 PM CDT, 45 minutes before
ILZ075>078-080>094-KYZ001>008-MOZ076-086-087-100-107>112-114-140300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 705 PM CDT MON APR 13 1998 ...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND EXTREME WEST KENTUCKY UNTIL 1100 PM... THUNDERSTORMS CONTINUED TO MOVE ACROSS SOUTHEAST MISSOURI EARLY THIS EVENING. ISOLATED REPORTS OF GOLF BALL SIZE HAIL HAVE BEEN RECEIVED WITH THESE STORMS. RADAR INDICATED THE POTENTIAL FOR TORNADO DEVELOPMENT IN SOME STORMS. THE STRONG TO LOCALLY SEVERE STORMS OVER SOUTHEAST MISSOURI WERE MOVING EAST AT 35 MPH. THESE STORMS WILL LIKELY ENTER EXTREME WESTERN KENTUCKY AND SOUTHERN ILLINOIS THIS EVENING. THE POTENTIAL FOR LARGE HAIL AND WIND DAMAGE...AS WELL AS AN ISOLATED TORNADO...WILL PERSIST WITH THESE STORMS THROUGH 1100 PM. THE TORNADO WATCH IS GENERALLY ALONG AND WEST OF A LINE FROM MAYFIELD KENTUCKY TO CARMI ILLINOIS. THIS INCLUDES THE CITIES OF PADUCAH... CAPE GIRARDEAU...CARBONDALE...AND POPLAR BLUFF. IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED... TAKE COVER IMMEDIATELY IN A STRONG BUILDING ON THE LOWEST FLOOR AWAY FROM WINDOWS. YORK
Special weather statement, Apr 13, 7:05 PM CDT, 45 minutes before
ILZ075>078-080>094-KYZ001>008-MOZ076-086-087-100-107>112-114-140300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 705 PM CDT MON APR 13 1998 ...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND EXTREME WEST KENTUCKY UNTIL 1100 PM... THUNDERSTORMS CONTINUED TO MOVE ACROSS SOUTHEAST MISSOURI EARLY THIS EVENING. ISOLATED REPORTS OF GOLF BALL SIZE HAIL HAVE BEEN RECEIVED WITH THESE STORMS. RADAR INDICATED THE POTENTIAL FOR TORNADO DEVELOPMENT IN SOME STORMS. THE STRONG TO LOCALLY SEVERE STORMS OVER SOUTHEAST MISSOURI WERE MOVING EAST AT 35 MPH. THESE STORMS WILL LIKELY ENTER EXTREME WESTERN KENTUCKY AND SOUTHERN ILLINOIS THIS EVENING. THE POTENTIAL FOR LARGE HAIL AND WIND DAMAGE...AS WELL AS AN ISOLATED TORNADO...WILL PERSIST WITH THESE STORMS THROUGH 1100 PM. THE TORNADO WATCH IS GENERALLY ALONG AND WEST OF A LINE FROM MAYFIELD KENTUCKY TO CARMI ILLINOIS. THIS INCLUDES THE CITIES OF PADUCAH... CAPE GIRARDEAU...CARBONDALE...AND POPLAR BLUFF. IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED... TAKE COVER IMMEDIATELY IN A STRONG BUILDING ON THE LOWEST FLOOR AWAY FROM WINDOWS. YORK
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 7:38 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 37 min |
| Apr 13, 7:54 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 51 min |
| Apr 13, 8:05 PM CDT | Severe Thunderstorm Warning | PAH | Pulaski | 55 min |
| Apr 13, 8:18 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 42 min |
| Apr 13, 8:23 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jackson | 52 min |
| Apr 13, 8:40 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Massac | 50 min |
| Apr 13, 8:49 PM CDT | Tornado Warning | PAH | Johnson, Massac | 41 min |
| Apr 13, 9:04 PM CDT | Severe Thunderstorm Warning | PAH | Pulaski | 26 min |
| Apr 13, 9:07 PM CDT | Tornado Warning | PAH | Pope | 38 min |
| Apr 13, 9:26 PM CDT | Tornado Warning | PAH | Hardin | 49 min |
Nearby
Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.